Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 10, NWS Melbourne, FL

February 14, 2021

NWS Melbourne, FL issued this special marine warning at Feb 14, 2021, 3:38 PM EST. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2021, 3:38 PM EST (20:38 UTC)
Expired
Feb 14, 2021, 4:30 PM EST
In force
52 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Jacksonville radar (KJAX), 139 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 3:47 PM ESTHAIL 0.72 Nnw Daytona Beach, FLESTIMATED DIME SIZE HAIL REPORTED IN HOLLY HILL
Feb 14, 3:50 PM ESTTSTM WND GST 435 N Ormond Beach, FLWEATHERFLOW SITE COBB WEATHER RECORDED A WIND GUST OF 37 KNOTS/43 MPH FROM THE SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

881 
WHUS52 KMLB 142038
SMWMLB
AMZ550-142130-
/O.NEW.KMLB.MA.W.0010.210214T2038Z-210214T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
338 PM EST Sun Feb 14 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Flagler Beach to Volusia-Brevard County Line 0-20 nm...

* Until 430 PM EST.

* At 338 PM EST, a severe thunderstorm capable of producing
  waterspouts was located near Holly Hill, moving northeast at 30
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can can quickly form and capsize boats, 
           damage vessels and create locally hazardous seas. Make 
           sure all on board are wearing life jackets. Expect wind 
           gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Ormond Beach, Holly Hill, Daytona Beach, Ormond-By-the-Sea and
  South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2942 8113 2943 8111 2942 8111 2943 8110
      2944 8111 2946 8112 2948 8075 2942 8073
      2930 8066 2913 8100 2938 8113
TIME...MOT...LOC 2038Z 225DEG 31KT 2921 8112 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Rodriguez

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Feb 14, 3:16 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 14, 3:16 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
316 PM EST Sun Feb 14 2021

.DISCUSSION...
...Strong to Severe Storms Possible Mainly through Nightfall...

Current-Tonight...Recent radar from KMLB has shown storms
developing north of the I-4 corridor within an uncontaminated
buoyant airmass, with some exhibiting brief rotation. Record heat
has developed at mid-afternoon across much of the forecast area
south of I-4, leaving a favorable setup for the development of
strong to a few possibly severe storms across the I-4 corridor,
and eventually points south toward metro Orlando and the Space
coast later this afternoon. With the breezy conditions in place
and strong wind field aloft some storms will be capable of
producing damaging wind gusts, along with a brief tornado over the
next 3 to 4 hours.

The forecast follows a diurnal expectation with dusk expected to
reduce the strength and coverage of ongoing storms, with much of
the activity moving offshore the coast into tonight. Will keep a
slight mention of pcpn over land through around 10 PM. With the
approaching frontal boundary still to the west of the area moist
flow from the gulf may push a few showers across the region by
daybreak Monday with unseasonably warm lows in the M-U60s
overnight and only a limited reduction in cloud cover.

Monday...Continuation of warm SSW flow pattern continues with the
gulf trough lying west of the state. This feature will begin to
lift NE. Scattered showers and locally strong storms will develop
with daytime heating as warm max temps near record (M-U80s) are
set to occur. A Marginal Risk of severe storms is advertised
during Mon afternoon north of a line from Melbourne to southern
Osceola Co.

Monday Night-Wednesday...(Modified Previous Discussion) A surface low
pressure will develop in the western GOMEX and strengthen as it
lifts northeast through the Deep South Monday night. As the low
lifts north it drags a cold front into the northern CWA Tuesday
morning, with pre-frontal moisture increasing Monday night ahead of
the boundary. Most models show scattered showers (rain chances
around 40-50 percent) moving across the area overnight into Tuesday
morning. As the front passes through Tuesday afternoon, the highest
rain chances (50-70 percent) will be concentrated from the southern
Space Coast to Lake Okeechobee and Treasure Coast regions.
Sufficient heating and forcing along the front should result in at
least isolated lightning storms.

The front will stall across the southern Treasure Coast Tuesday
night, then lift back north through central Florida as a warm front
through Wednesday evening. This results in scattered showers and a
few lightning storms developing Wednesday afternoon and evening.

Even with increasing clouds and shower activity on Tuesday and
Wednesday, afternoon temperatures climb to above normal levels,
reaching the upper 70s to low 80s. Tuesday morning lows in the upper
60s become slightly "cooler" (returning to normal values) on
Wednesday morning in the upper 50s to mid 60s.

Thursday-Sunday...(Previous Discussion) The persistent trough over
the central U.S. will finally eject E-NE through the end of the
week, flattening the western Atlantic ridge and ending the warm/wet
pattern heading into next weekend. Ahead of the trough, one final
surface low on its western flank will lift NE, farther inland near
or a little west of the Appalachian ridge through Thu night,
intensifying significantly as it crosses New England and heads into
the Canadian Maritimes.

A return to late springlike heat (mid/upper 80s) is expected Thu,
with dry conditions persisting through sunset. A strong cold front
will approach the area overnight with increasing rain chances well
after midnight (mainly north). The front is progged to reach the
northern CWA a few hours later, push through he I-4 corridor by
sunrise, and then the central and southern CWA through early
afternoon. As mentioned yesterday, the boundary looks anafrontal,
with most of its precip along and behind the wind shift, which
usually limits TS potential. Pre-frontal maxes in the 70s Fri,
turning drier and much cooler Fri night (widespread 40s with a few
U30s possible far north interior), 60s/U40s- L50s Sat-Sat night,
with temps rebounding to near normal Sun.&&

.AVIATION...
Lowering of cig and vsby in showers/storms will be main concern
through 15/00z for all sites, with brief IFR-LIFR conds possible
should direct affects from stronger storms occur at aerodromes.
SFC WND G24kt through 14/23z. VFR conds dvlpg areawide aft 15/01Z.
Another round of showers/storms expected to develop once again
aft 15/17Z producing MVFR to brief IFR conds at affected sites in
the aftn Mon.

&&

.MARINE...
Tonight-Monday...Showers and thunderstorms resulting from
activity this afternoon over the coast and mainland will push
offshore through around 10 PM sunset. Afternoon showers and storms
will be present once again Monday largely during afternoon into
early evening. Mariners should be aware of the possibility for
wind gusts greater than 35kts and be prepared to take action, if
needed. Otherwise, southerly to SSW flow persisting through
Monday, remaining around 12-17kts. Seas 3-4ft, but up to 5ft at
times well offshore.

Monday Night-Thursday...South winds increase to 15-20 knots Monday
night ahead of an approaching cold front, which crosses the local
waters Tuesday before stalling north of Jupiter Inlet Tuesday night.
Winds will veer southwest on Tuesday, turning northwest overnight
and northeast by late Wednesday morning. The stalled front lifts
north as a warm front, causing winds to quickly become southeast
Wednesday afternoon. Scattered to numerous showers and isolated
lightning storms are in the forecast for much of early/mid week.

Seas generally around 3-4 feet on Tuesday and Wednesday with winds
quickly dropping off behind the front. Increasing south winds
Wednesday night result in seas building to 3-5 feet, and reaching 4-
6 feet on Thursday.

&&

.CLIMATE...Here are some records for today

LOC  DATE   HI-MAX   HI-MIN   PCPN        NOTES
DAB 14-Feb  89 1935  70 1997  1.58 1947
LEE 14-Feb  85 1997  65 1997  0.84 2000
SFB 14-Feb  88 1965  63 1959  0.79 1984
MCO 14-Feb  89 1935  65 1997  2.56 1913
MLB 14-Feb  87 2009  68 1997  0.85 2013   89 2021
VRB 14-Feb  87 2009  69 1997  0.91 2013   88 2021
FPR 14-Feb  87 1945  69 1949  2.68 1917   88 2021

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  83  66  75 /  30  40  50  20
MCO  68  86  68  76 /  30  40  50  30
MLB  66  85  69  79 /  30  30  50  50
VRB  65  85  68  81 /  30  30  50  60
LEE  66  85  67  73 /  30  40  50  20
SFB  67  86  67  76 /  30  40  50  30
ORL  68  86  68  77 /  30  40  50  30
FPR  65  84  68  82 /  30  30  50  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM/AVIATION...Pendergrast
LONG TERM...Rodriguez
IDSS...Smith/Spratt
Hazardous weather outlook, Feb 14, 7:46 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
746 AM EST Sun Feb 14 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
746 AM EST Sun Feb 14 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and embedded strong storms will occur during this
morning over the Treasure Coast to Lake Okeechobee, with
redevelopment of lightning storms across portions of central
Florida this afternoon into early this evening. The highest
chances of strong to possibly a few severe storms this afternoon
is expected to be over Lake, Volusia, Seminole, Orange and
northern Brevard Counties.

Developing lightning storms will move quickly northeast at 35 to
45 mph, with a few strong to marginally severe storms possible
from about Yeehaw Junction and Sebastian northward. Wind gusts in
excess of 50 mph, frequent cloud to ground lightning, small hail
and torrential downpours are possible. A brief tornado is
possible as well,

Remain alert to the storm threat today and move indoors at the
first sign of threatening weather.

.FLOOD IMPACT...
Storms moving over the same area will be capable of producing one
inch or greater of local rainfall within 30 minutes to an hour.
This will lead to localized ponding of water in low spots and
intersections and driving hazards.

.RIP CURRENT IMPACT...
There will is a Moderate Risk of dangerous rip currents at the
central Florida Atlantic beaches. While rip currents will be
present all day, the highest risk will be after 100 PM to
nightfall due to tidal effects. If you're planning on entering the
ocean today, do so only within sight of a lifeguard, and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorm wind gusts of 35 knots or more will be
possible across inland lakes, the Intracoastal Waterway and
nearshore Atlantic waters. Boaters should watch for storms rapidly
approaching from the southwest and seek safe harbor well in
advance.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Storm coverage and intensity will decrease through much of this
week, however a few afternoon lightning storms will be possible
each afternoon through Wednesday. Cloud to ground lightning
strikes and torrential downpours will be the main storm threats.
The rip current risk will remain Moderate at area beaches early
this week.

Boating conditions may become poor well offshore Monday night into
Tuesday, and again Thursday through early Friday as a pair of cold
fronts approach and then move across the local Atlantic waters.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

JP/MW

In the hours before

Special weather statement, Feb 14, 1:56 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
156 PM EST Sun Feb 14 2021

FLZ044-045-144-141930-
Northern Lake County-Orange-Southern Lake County-
156 PM EST Sun Feb 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAKE AND NORTHWESTERN
ORANGE COUNTIES...

At 156 PM EST, a strong thunderstorm was located near
Howey-In-the-hills, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Apopka, Eustis, Tavares, Mount Dora and Howey-In-the-hills.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

Local Atmospheric conditions are becoming more favorable for the
possibility of landspout formation. A landspout is a tornado of very
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in its direct path. If this trend
continues, a tornado warning may be issued shortly. Stay tuned to
NOAA weather radio and local media for additional updates and
possible warnings.

LAT...LON 2901 8162 2884 8139 2883 8142 2881 8142
      2855 8172 2867 8188
TIME...MOT...LOC 1856Z 219DEG 28KT 2867 8175

Rodriguez
Special weather statement, Feb 14, 3:15 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EST Sun Feb 14 2021

FLZ041-044>046-142045-
Northern Lake County-Orange-Seminole-Inland Volusia-
315 PM EST Sun Feb 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE...NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES...

At 315 PM EST, a strong thunderstorm was located near Wekiwa Springs
State Park, or near Lake Mary, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Deltona, Sanford, DeLand, Lake Mary and Orange City.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2871 8144 2880 8156 2912 8131 2890 8107
TIME...MOT...LOC 2015Z 225DEG 31KT 2879 8143

Rodriguez
Special weather statement, Feb 14, 3:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EST Sun Feb 14 2021

FLZ041-141-142100-
Coastal Volusia FL-Inland Volusia FL-
328 PM EST Sun Feb 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 400 PM EST...

At 328 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Daytona International Speedway, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2943 8109 2915 8095 2903 8123 2917 8131
      2926 8126 2927 8115 2936 8115 2941 8116
      2942 8113
TIME...MOT...LOC 2028Z 225DEG 31KT 2915 8119

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:41 AM ESTAreal Flood AdvisoryMLBBrevard, Indian River109 min
Feb 14, 1:56 PM ESTSpecial Weather StatementMLBLake34 min
Feb 14, 3:15 PM ESTSpecial Weather StatementMLBVolusia30 min
Feb 14, 3:28 PM ESTSpecial Weather StatementMLBVolusia32 min
Feb 14, 5:16 PM ESTSpecial Weather StatementMLBSeminole29 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.